Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Columbia, SC

May 10, 2008Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 5:54 AM EDT for Edgefield County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 5:54 AM EDT (09:54 UTC)
Expired
May 10, 2008, 6:30 AM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:12 AM EDTHAIL 0.885 Nw Belvedere, SCAMATEUR RADIO OPERATOR REPORTED PENNY TO NICKEL SIZED HAIL AT 612 AM IN SOUTHERN EDGEFIELD COUNTY JUST NORTH OF THE AIKEN COUNTY LINE. REPORTED RELAYED THROUGH DON DRAWDY AUGUSTA GEORGIA SKYWARN OPERATOR.
May 10, 6:17 AM EDTTSTM WND DMG5 Wnw Belvedere, SCTWO TREES DOWN AND TWO MOBILE HOMES DESTROYED BY THUNDERSTORM WINDS IN SOUTHERN EDGEFIELD COUNTY AT 617 AM. REPORT RELAYED TO DON DRAWDY AUGUSTA SKYWARN OPERATOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 100954
SVRCAE
SCC037-101030-
/O.NEW.KCAE.SV.W.0034.080510T0954Z-080510T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
554 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 AM EDT

* AT 549 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  MCCORMICK COUNTY...OR ABOUT 8 MILES NORTH OF MARTINEZ...AND MOVING
  EAST AT 46 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3374 8214 3369 8184 3354 8202 3360 8212
      3361 8210 3364 8209 3366 8213
TIME...MOT...LOC 0954Z 286DEG 40KT 3362 8205

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:23 AM EDT, 31 minutes earlier.

Area forecast discussion, May 10, 5:23 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE
AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT
SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING.
HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA
TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON.
MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH
FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE
CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE
GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE
UPPER 80S.

SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS
AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND
TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL
BE THERE IF WE CAN GET THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS
UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG
SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY
EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A
MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD
OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG
AS WELL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER
RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT.
INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER
80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY
TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST
AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY
NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER
TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM
AIR ADVECTION FROM THE SOUTH.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS IN THE CAROLINA MOUNTAINS MOVING EAST-SOUTHEAST
OVERNIGHT. COLD FRONT NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER
WILL BE A FOCUS FOR CONVECTION OVERNIGHT. EXPECT STORMS TO REMAIN
NORTH OF THE TAF SITES OVERNIGHT SO MID TO HIGH LEVEL CLOUDS EXPECTED.
FRONT WILL MOVE SOUTH ACROSS THE REGION SATURDAY AND BECOME
STATIONARY...ACROSS THE SOUTHERN MIDLANDS AND CSRA. THE FRONT WILL
BE A FOCUS FOR CONVECTION SATURDAY AFTERNOON AND EVENING. MODERATE
TO STRONG INSTABILITY EXPECTED. BETTER CHANCE OF THUNDERSTORMS CSRA
BUT AT THIS TIME WILL ONLY MENTION CB...CEILINGS SHOULD BE VFR MOST
OF THE TIME DURING THE AFTERNOON. TOWARD THE END OF THE TAF PERIOD
WINDS WILL BECOME NORTHEAST AND LOWER CEILINGS EXPECTED TO DEVELOP
ACROSS THE CENTRAL MIDLANDS.

OUTLOOK...LOW VISIBILITIES AND LOW CEILINGS ARE POSSIBLE SUNDAY
MORNING...IFR CONDITIONS. THUNDERSTORMS AND GUSTY WINDS ALSO
POSSIBLE SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10
Hazardous weather outlook, May 9, 9:29 PM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT FRI MAY 9 2008

SCZ015-016-020>022-110130-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-
929 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY THREAT WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS TO
70 MPH ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SUNDAY MAY CONTAIN DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-110130-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
929 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS SATURDAY AND SUNDAY MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:31 AM EDTSevere Thunderstorm WarningCAEMcCormick44 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCAEAiken55 min
May 10, 6:35 AM EDTSevere Thunderstorm WarningCAEEdgefield17 min
May 10, 7:11 AM EDTSevere Thunderstorm WarningCAEBarnwell34 min
May 10, 7:38 AM EDTSevere Thunderstorm WarningCAEBamberg37 min
May 10, 8:26 AM EDTSevere Thunderstorm WarningCAEOrangeburg19 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg56 min
May 10, 4:45 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningCAEOrangeburg41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.